Which is harder on the body: Chronic use of diclofenac or tramadol?

Which is harder on the body: Chronic use of diclofenac or tramadol?
Given chronic, indefinite, regular use, which one is more detrimental to the human body?
Obviously, they each have side effects and risks.
But it take some context I lack to easily digest the information out there to distill the answer.
Hopefully, the question does have a relatively clear answer.

I am working with a physician.
I need to make some decisions about where we are headed.

Tramadol is a synthetic opiate, with antidepressant qualities as well, with bad withdrawal if you stop taking it. As someone who took Tramadol long-term for a few years on and off I suggest try to get off it if you can. Diclofenac as far as I am aware is an anti-inflammatory other than that I don’t know much about it.

I can’t answer your question, but can you use a topical pain medication rather than an oral medication for pain relief? Those can have fewer side effects.

I use diclofenac gel 1% topically on various parts to reduce the pain of inflammation, knees, back, shoulder - whichever tends to be the worse at the time. I had been using oral NSAIDs but they rot the stomach, which I don’t have issues with using the topical.

Medical advice is best suited to IMHO.

Colibri
General Questions Moderator

Diclofenac and other NSAIDS create issues with your heart as well as your digestive tract.

I’d love to not take anything, but that leads to a lot of inactivity which also has serious side effects and consequences.

It’d be a much easier deal if the choice was merely between taking drug A and not taking Drug A.

But it’s more of a choice between the side effects of drugs and the side effects of avoiding activity.

Avoiding activity has many other side effects besides the effect on ones physical body.
e.g. It excludes your family from your life.

I don’t think so as the source of the pain is not topical.

Except for the GI part, the absorption of the NSAID into the body leads to the same issues for your heart etc.

I can generate a list of side effects for each drug.
[and maybe I should post one here]

But where I need help is evaluating that list.
Things like
[ul]
[li]how likely is each potential ill effect[/li][li]how much impact does this ill effect have[/li][li]what are the ramification of this ill effect[/li][li]how easily can this ill effect be mitigated (and to what degree)[/li][/ul]

Your own prescribing physician would be the best person to answer that. There are far too many of your own personal variables that only she would know about, that need to be considered.

My personal physician must be reminded of little details like that I have an artificial hip.

I had a great Dr, but he retired.
Now I just have a regular Dr.

Not sure how to find another great one.
In all the years, I have only had one great Dr.

It literally took me decades and dozens of Drs before a Dr took my back issues seriously enough to do anything other than prescribe naproxen (back when it was prescription only).

Dr A, the great Dr, was the first one who listened and asked probing questions.
He sent me for an MRI which revealed numerous issues in each of the lumbar joints (possibly from a bad fall as a teenager back when the issues started).
There’re type II modic changes, “severe” stenosis of the central canal, multiple points of radiculopathy on both sides, all of the discs are black and have issues, and a list of other things I’d have to re-read to remember.

For whatever reason, I was unable to get any other Dr to investigate that far.
Granted I was young and in otherwise good health, strong and flexible. But I feel like when I told Drs I hurt so badly I have sleep issues, they should’ve perked their ears up.

If you have some good suggestions for finding a great Dr [w/o looking like I’m Dr shopping for drugs] I’m in favor of that info as well.

And that’s a whole other thing too.
How do you get help from a physician with pain without coming across like you’re fishing for meds?
If I’m stoic it seems like the issue isn’t that bad.
If I’m expressive it seems like i’m just trying to get drugged up.

From what I am reading the tramadol is likely better for your body for long term use.

To find someone to help with your pain, try a physiatrist. They specialize in pain relief and will have a tool box of remedies for you to try.

Given the range of your issues, you might also want to try a consult with a neurosurgeon, perhaps then transitioning to a neurologist. A regular GP/Internal Med is going to be thoroughly out of their element with your back.

I have a lot of hard feelings about tramadol.

Though I think a lot of that comes from lacking the right info about it.

The multiple healthcare providers I’ve spoken with about it all offered some bad advice (imho). They each said something along the lines of “take it as needed” without explaining how awful it is to go through SSRI withdrawals because I’d been taking 5 a day and then I all of sudden dropped down to 1 or 2 a day because I’m having a good day.
So, when I was having a good day pain-wise, out of the blue, I’d start having these awful thoughts & feelings I realized were irrational. l was also sneezing and pooping all day, etc…

I think the advice to take tramadol as needed is probably fine for acute use of tramadol and probably for some other drugs as well.

But for long-term use it seems the more important instructions would be around the
maintenance of the levels in my body.
e.g.
To wait a couple / few days after starting a dosing regime for the levels even out before deciding to increase the daily dose.
To make sure to not change the today’s dosage from yesterday’s by too much to prevent the awful, awful, awful side effects of SSRI withdrawals

I feel like that’s the sort of info I needed earlier.

Thanks.
It turns out there are some in my area.
I’ll see what I need to do to eligible to see them (referral or we/)

I had an appointment with a pain specialist of some sort, but that all felt like a pill pushing scam. There was a like a ten week wait for appointments. Each visit included a $300 drug screen my insurance won’t cover. And the guy really didn’t have much to offer me but meds.
What I really wanted was a knowledgeable professional to help me sort questions like,
“How much pain should I feel?” As in, “How do I discover the right balance between taking meds and being inactive?”
They each have their downsides.
I can manage my pain pretty well if I ice a few times a day and don’t try to cook or do anything other than sit there.
But that seems to very detrimental to my health as well.
So, somewhere in between taking no meds and being inactive and taking lots of meds to lead a seemingly normal life is a balance which has the optimal levels of downside from each.

You’re looking for the right things. A physiatrist should be able to help you with those types of quality of life issues.

I suggested the neurologist/neurosurgeon because they might be able to tackle actually stabilizing or helping some of the underlying issues.

Another place to look for resources would be a university medical center, if there’s a teaching hospital near you. They often have a lot more specialists and programs.

My doctor kept my mom on Tramadol, but pulled her off the COX-2 drugs.

Ive had a steady prescription for Tramadol for 15+ years with basically zero issues.

Yay, Arkansas!
WPS! lol
I’ve been unable to find anything nice about chronic daily use of NSAIDs

The COX-2 inhibitors sounds particularly unsuited to long-term use.

I don’t think diclofenac is on of those fortunately.

I think most of the issues I have had w/ tramadol stem from my ignorance about its SSRI effects and the need for consistent dosing.

The internet seems to think that some folks are particularly more susceptible to SSRI withdrawal troubles than others.
I suspect that if this is true, I am one of the people who has greater difficulty with it than others.

Ive also been taking an SSRI continuously during that same 15 year span. Again, with zero issues whatsoever. The sertogenic effect from Tramadol alone is relatively weak (or so ive always understood it to be). The risk for serotonin syndrome does increase when combined with ssris but even then SS is rare. And generally speaking, if you are going to experience SS, it will likely manifest in the early stages of treatment with the offending medications. But it is a serious concern that should be discussed with an informed doctor.